Skip to main content Accessibility help
×
Home

Compactness in Topological Hjelmslev Planes

  • J. W. Lorimer (a1)

Abstract

In the theory of ordinary topological affine and projective planes it is known that (1) An affine plane is never compact (2) a locally compact ordered projective plane is compact and archimedean (3) a locally compact connected projective plane is compact and (4) a locally compact projective plane over a coordinate ring with bi-associative multiplication is compact. In this paper we re-examine these results within the theory of topological Hjelmslev Planes and observe that while (1) remains valid (2), (3) and (4) are false. At first glance these negative results seem to suggest we are working in too general a setting. However a closer examination reveals that the absence of compactness in our setting is a natural and expected feature which in no way precludes the possibility of obtaining significant results.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Compactness in Topological Hjelmslev Planes
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Compactness in Topological Hjelmslev Planes
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Compactness in Topological Hjelmslev Planes
      Available formats
      ×

Copyright

References

Hide All
1. Baker, C., Lane, N. D. and Lorimer, J. W., Order and topology in projective Hjelmslev planes, Journal of Geometry, 19, 1 (1982), 8-42.
2. Dembowski, P., Finite Geometries, Springer-Verlag, N.Y. (1968).
3. Engelking, R., Outline of General Topology, John Wiley and Sons Inc. New York (1968).
4. Hjelmslev, J., Einleitung in die allgemeine Kongruenzlehre III Mitteilung, Dansk. Vid. Selsk, Math. Fys. Medd. 19 (1942) no. 12.
5. Kolmogorff, A. N., Zur Begrundung der projektiven Géométrie, Ann. Math. 33 (1932), 175-176.
6. Lorimer, J. W., Topological Hjelmslev planes, Geom. Dedicata (1978), 185-207.
7. Lorimer, J. W., Connectedness in Topological Hjelmslev planes, Annali di Mat. para ed appli 118 (1978), 199-216.
8. Lorimer, J. W., Locally compact Hjelmslev planes and rings, Can. J. Math., XXXIII, 4 (1981), 988-1021.
9. Lorimer, J. W., Dual numbers and topological Hjelmslev planes, Canadian Math. Bulletin 26, 3 (1983), 297-302.
10. Pickert, G., Projektive Ebenen (Springer-Verlag, 1975).
11. Salzmann, Helmut R., Topologische projektive Ebenen, Math. Z, 67 (1957), 436-466.
12. Salzmann, Helmut R., Topological Planes, Advances in Math., vol. 2, Fascicle 1 (1967).
13. Salzmann, Helmut R., Projectivities and the Topology on Lines, Geometry?von Staudfs Point of View, P. Plaumann and K Strambach (eds.), D. Reidel Publishing Co. (1981), 313-337.
14. Wyler, O., Order and Topology in projective planes, Amer. J. Math 74 (1952), 656-666.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

Compactness in Topological Hjelmslev Planes

  • J. W. Lorimer (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.